Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 2, NWS Paducah, KY

April 12, 20204 states

NWS Paducah, KY issued this wind advisory at Apr 12, 2020, 3:21 AM CDT for 4 states. It took effect at Apr 12, 2020, 10:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:21 AM CDT (08:21 UTC)
In effect from
Apr 12, 2020, 10:00 PM CDT
Expired
Apr 13, 2020, 9:56 AM CDT
In force
12 hr
Issued by
NWS Paducah, KY
All 58 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2991 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS73 KPAH 120821
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
321 AM CDT Sun Apr 12 2020

.An unusually strong low pressure system will result in a period
of strong gusty winds tonight into Monday morning.

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122100-
/O.NEW.KPAH.WI.Y.0002.200413T0300Z-200413T1800Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, 
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, 
and New Madrid
321 AM CDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM CDT
MONDAY...

The National Weather Service in Paducah has issued a Wind
Advisory, which is in effect from 10 PM this evening to 1 PM CDT
Monday. 

* TIMING...Late this evening through Monday morning.

* WINDS...Sustained winds of 20 to 25 mph with gusts of 40 to 45 
  mph.
 
* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$
3 follow-up statements
380 
WWUS73 KPAH 122047
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
347 PM CDT Sun Apr 12 2020

.An unusually strong low pressure system will result in a period
of strong gusty winds tonight into Monday morning.

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130930-
/O.CON.KPAH.WI.Y.0002.200413T0300Z-200413T1800Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, 
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, 
and New Madrid
347 PM CDT Sun Apr 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
1 PM CDT MONDAY...

* TIMING...Late this evening through Monday morning.

* WINDS...Sustained winds of 20 to 35 mph with gusts of 40 to 50 
  mph. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

&&

$$
504 
WWUS73 KPAH 130754
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
254 AM CDT Mon Apr 13 2020

.An unusually strong low pressure system will result in a period
of strong gusty winds this morning.

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131800-
/O.CON.KPAH.WI.Y.0002.000000T0000Z-200413T1800Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, 
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, 
and New Madrid
254 AM CDT Mon Apr 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* TIMING...until early this afternoon.

* WINDS...Sustained winds of 20 to 35 mph with gusts of 40 to 50 
  mph. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

&&

$$
838 
WWUS73 KPAH 131456
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
956 AM CDT Mon Apr 13 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131600-
/O.CAN.KPAH.WI.Y.0002.000000T0000Z-200413T1800Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, 
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, 
and New Madrid
956 AM CDT Mon Apr 13 2020

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Paducah has cancelled the Wind
Advisory. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Apr 11, 6:54 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Apr 11, 6:54 PM CDT, 8 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
654 PM CDT Sat Apr 11 2020

.UPDATE...
Issued at 642 PM CDT Sat Apr 11 2020

For aviation section only.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 345 PM CDT Sat Apr 11 2020

The main concern in the near term remains the potential for
thunderstorms, some possibly severe, Sunday evening, in addition
to heavy rainfall Sunday into Sunday night. That's followed by
strong gradient winds on the back side of the departing low late
Sunday night and Monday morning.

Starting with the present, a band of light rain showers continues
to progress eastward across southern Illinois into southwest
Indiana and northwest Kentucky this afternoon. This activity was
associated with an initial weak disturbance that will be east of
the area by evening. Much of the evening will likely turn out dry
before the next piece of energy brings increasing coverage of
shower activity from the southwest late tonight into Sunday
morning. Maintained a slight chance of thunder during this time
given the marginal elevated instability forecast. After a lull in
the activity late in the morning, more showers are expected by
afternoon as yet another wave of energy passes through. However,
severe weather is not expected through Sunday afternoon. Rainfall
amounts through Sunday night are forecast to range from around an
inch in the north to as high as 2 inches near the Tennessee line.
This could result in some localized flooding issues, especially
across western Kentucky where the heaviest rain is expected.

The potential for severe thunderstorms arrives Sunday evening as
a very potent negatively tilted shortwave trough pivots northeast
into the middle Mississippi Valley and a wave of low pressure
moves through the region. With very impressive winds fields (0-6
km bulk shear of 80-100 kts) and good low level turning (0-3 km
SRH > 400 m2/s2), an organized QLCS capable of producing damaging
winds and embedded quick spin up tornadoes seems to be the most
likely outcome at this time. However, the main question revolves
around the degree of destabilization. Given the dynamics in place,
it likely won't take much instability to result in severe storm
development. At this time, the highest instability (mixed layer
CAPE of 500-1000 J/kg) appears most likely to be concentrated
across far southern portions of southeast Missouri into southern
portions of western Kentucky. This is where SPC has an Enhanced
risk (Level 3) for severe weather in their Day 2 Outlook. Further
north, the Slight risk (Level 2) that covers the rest of the area
is highly contingent on how much instability materializes.

Thunderstorms should be east of the area by midnight Sunday night
as the low pressure center rapidly moves northeast into the Great
Lakes overnight. On the back side of the low, strong gradient
winds are expected. Sustained winds of 20 to 30 mph are possible,
with gusts as high as 30 to 45 mph late Sunday night into early
Monday morning. Dry and much cooler conditions are expected Monday
and Monday night as high pressure builds into the region. Even
though temperatures are forecast to drop into the 30s Monday night,
an increase in clouds should help to mitigate any frost potential.

.LONG TERM...(Tuesday through Saturday)
Issued at 345 PM CDT Sat Apr 11 2020

The upper-level trough will remain over the Great Lakes region
through most of the rest of the week. High pressure will keep
conditions generally dry as well as cool with highs Tuesday only
just reaching 50 degrees. A weak shortwave Tuesday afternoon and
evening is the lone midweek chance of precipitation, with limited
rainfall potential. After this shortwave, clearing skies Tuesday
night will result in our highest chances of frost development this
week as lows drop to the low to mid 30s. Wednesday should be
slightly warmer, but still cool enough to have some frost
development possible overnight.

Temperatures will trend upwards towards the end of the week. The
upper-level trough will retreat towards the north some resulting in
more zonal upper-level flow through the Quad State region. An upper-
level shortwave dips from the Pacific Northwest to the Rockies by
Friday morning. Southerly flow ahead of this system will contribute
to the late-week warming trend. Even with the warming, temperatures
are only expected to reach near average for Friday-Saturday. Timing
and latitudinal positioning of this system is uncertain, with the
ECMWF bringing it through earlier than the GFS. Slight chance to
chance PoPs are kept from late Friday through Saturday, leaning
towards the GFS solution in a shortening the duration of precip
relative to the NBM.

&&

.AVIATION...
Issued at 645 PM CDT Sat Apr 11 2020

VFR conditions are forecast through much of the night. Showers
and MVFR ceilings are forecast to spread into the region from the
southwest late tonight and continue into the first half of Sunday
morning. Ceilings may dip into the IFR category at KMVN and KCGI
Sunday morning. South winds will average aob 10 knots through the
night. Some gusts of 15 to 20 knots are possible Sunday morning as
winds turn more southeasterly.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...RJP
LONG TERM...ATL
AVIATION...RJP
Hazardous weather outlook, Apr 11, 4:08 PM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
408 PM CDT Sat Apr 11 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
408 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a threat for strong to severe thunderstorms during the late
afternoon and evening hours on Sunday. Damaging winds, torrential
rainfall, and lightning will be the primary concerns. A couple brief
tornadoes are also possible, mainly in western Kentucky.

Heavy rainfall amounts may cause localized flooding issues Sunday
afternoon and evening. The highest risk of flooding is in western
Kentucky, where 1.5 to 2.0 inches may fall.

Strong non-thunderstorm winds are possible Sunday night into
Monday morning. Wind gusts of 30 to 45 mph are possible.

Low temperatures in the lower to middle 30s are forecast each night
Monday through Wednesday, so the potential exists for frost or
freezing temperatures, especially Tuesday and Wednesday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late Sunday afternoon and
evening.

Nearby

Wind Advisories in Kentucky, 2020Wind Advisories in Illinois, 2020Wind Advisories in Missouri, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.